Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 137, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 17, 2018, 1:52 AM CDT for Champaign County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2018, 1:52 AM CDT (06:52 UTC)
- Expired
- Aug 17, 2018, 2:18 AM CDT
- In force
- 26 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Champaign County, IL
The radar
The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2444 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.1
The text
As transmitted.
166 WUUS53 KILX 170652 SVRILX ILC019-170730- /O.NEW.KILX.SV.W.0137.180817T0652Z-180817T0730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 152 AM CDT FRI AUG 17 2018 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... East central Champaign County in east central Illinois... * Until 230 AM CDT. * At 151 AM CDT, a severe thunderstorm was located over Urbana, or near Champaign, moving east at 15 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Champaign, Urbana, Savoy, St. Joseph, Sidney, Homer, Thomasboro, Ogden, Royal and Flatville. This includes the following highways... Interstate 57 between mile markers 237 and 245. Interstate 74 between mile markers 179 and 197. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4003 8827 4021 8830 4030 8796 4003 8794 TIME...MOT...LOC 0651Z 261DEG 14KT 4014 8819 HAIL...0.88IN WIND...60MPH $$ 37
1 follow-up statement
742
WWUS53 KILX 170718
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
218 AM CDT FRI AUG 17 2018
ILC019-170728-
/O.CAN.KILX.SV.W.0137.000000T0000Z-180817T0730Z/
Champaign-
218 AM CDT FRI AUG 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHAMPAIGN COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4003 8827 4021 8830 4030 8796 4003 8794
TIME...MOT...LOC 0714Z 261DEG 14KT 4016 8805
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:55 AM CDT, 57 minutes earlier.
Area forecast discussion, Aug 17, 12:55 AM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1255 AM CDT Fri Aug 17 2018 .UPDATE... Issued at 955 PM CDT Thu Aug 16 2018 Storm weather moving se into central IL late this Thu evening. Updated the forecast to address the chances of showers and thunderstorms rest of tonight, with a few strong to severe thunderstorms occurring at late evening from I-55 west, including a storm moving se toward the SPI airport and IL State Fairgrounds. A 581 dm 500 mb low over central IA near Des Moines will track track se into the IL river valley by 12Z/7 am Friday. A cluster of showers and thunderstorms along and nw of I-55 will track se over rest of central and southeast IL rest of tonight, and then diminish over nw CWA during overnight. Some storms could have hail around 1 inch or a bit larger, wind gusts of 60 mph and also getting some reports of wall clouds and funnel clouds nw of IL State fairgrounds. Patchy fog expected to develop during overnight in humid air mass. Lows overnight in the 68-72F range. && .SHORT TERM...(This evening through Friday) ISSUED AT 258 PM CDT Thu Aug 16 2018 Widely scattered showers and thunderstorms have developed across central Illinois this afternoon...with a broken line of convection further west across central Iowa in association with a vigorous upper low. As the low pivots eastward, stronger synoptic forcing will help increase the areal coverage of convection across the KILX CWA from mid-evening through the overnight hours. With the 850mb jet streak increasing to 20-30kt and orienting itself toward east-central and southeast Illinois after midnight, it appears the greatest coverage of storms will materialize east of I-55 overnight. Based on latest CAMs, have started the evening with just low chance PoPs...then have increased to high chance to likely west of I-55 toward midnight. After midnight, have shifted the likely PoPs to east of the I-55 corridor as the LLJ cranks up. Overnight lows will be in the upper 60s and lower 70s. Showers and thunderstorms will be ongoing across the E/SE Friday morning, then will taper off from west to east toward midday. Additional scattered activity will be possible through the afternoon into the early evening as the upper low tracks through the region. High temperatures will generally be in the lower 80s. Once the low pushes off to the east, subsidence on its back side will result in a return to dry conditions across the board by Friday night. .LONG TERM...(Friday night through Thursday) ISSUED AT 258 PM CDT Thu Aug 16 2018 Warm and dry weather will be the rule over the upcoming weekend, with high temperatures reaching the middle to upper 80s both Saturday and Sunday. The next significant chance for rain will hold off until late Sunday night into Monday as yet another vigorous short-wave trough digs into the Midwest. Based on timing of this wave, have gone with likely PoPs for showers/thunder Monday afternoon. Once this wave passes, a few lingering showers will be possible into Tuesday...followed by cooler/drier weather for the middle of next week. Highs will drop into the middle to upper 70s for Tuesday and Wednesday before moderating to the lower 80s by Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1259 AM CDT Fri Aug 17 2018 A band of strong thunderstorms moving east toward CMI airport during the next hour with vsby down to 1-2 miles in heavy rains along with wind gusts of 25-30 kts. SPI and DEC will also be close to thunderstorms during next 1-2 hours and kept TS in ob for I-72 airports through 08Z. Think thunderstorm threat will stay south of PIA and BMI rest of the night. Patchy fog to develop after 08Z with vsbys dropping to 2-4 miles and ceilings down to 500 to 1500 ft and lift to MVFR during mid morning Fri as fog lifts. More isolated to scattered showers/thunderstorms to develop Fri afternoon as mid/upper level low over southeast IA weakens into an open wave as it tracks into eastern IL by late Fri afternoon. Lingering convection should shift east into IN early Fri evening as short wave trof exits east of IL. Winds generally less than 10 kts next 24 hours, except for gusty winds with thunderstorms next few hours along I-72. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...07 SHORT TERM...Barnes LONG TERM...Barnes AVIATION...07
Hazardous weather outlook, Aug 16, 3:29 PM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 329 PM CDT Thu Aug 16 2018 ILZ027>031-036>038-040>057-061>063-066>068-071>073-171100- Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland- De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan- Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion- Woodford- 329 PM CDT Thu Aug 16 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered strong to severe storms are possible tonight as a weather system moves across the state. A few of the storms tonight could produce strong wind gusts, as well as locally heavy rainfall and deadly lightning. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms will be possible Friday. No severe weather is expected at this time. There will be periodic chances for thunderstorms again starting Sunday night and continuing into Tuesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Auten
In the hours before
Local storm report, Aug 17, 12:43 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1243 AM CDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM FUNNEL CLOUD 3 NW SPRINGFIELD 39.83N 89.68W
08/16/2018 SANGAMON IL TRAINED SPOTTER
FUNNEL CLOUD LOWERED HALFWAY TO THE GROUND...LASTED FOR
ABOUT 3 MINUTES.
0947 PM HAIL SHERMAN 39.89N 89.61W
08/16/2018 M0.75 INCH SANGAMON IL TRAINED SPOTTER
DIME-SIZED HAIL IN SHERMAN
1152 PM HAIL STONINGTON 39.64N 89.19W
08/16/2018 M0.75 INCH CHRISTIAN IL TRAINED SPOTTER
DIME-SIZED HAIL IN STONININGTON
&&
EJLLocal storm report, Aug 17, 12:51 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1251 AM CDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLASH FLOOD EDINBURG 39.66N 89.39W
08/16/2018 CHRISTIAN IL TRAINED SPOTTER
WATER WAS COVERING ROADS IN AND NEAR EDINBUG, MAKING SOME
OF THEM IMPASSABLE.
&&
EJLSpecial weather statement, Aug 17, 12:52 AM CDT, 1 hour before
Special Weather Statement National Weather Service Lincoln IL 1252 AM CDT FRI AUG 17 2018 ILZ044-045-170615- Piatt-Champaign- 1252 AM CDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIATT AND CENTRAL CHAMPAIGN COUNTIES UNTIL 115 AM CDT... At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm near Seymour, or 8 miles west of Champaign, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Champaign, Rantoul, Urbana, Savoy, Mahomet, St. Joseph, Thomasboro, Mansfield, Bondville, Lake Of The Woods and Seymour. This includes the following highways... Interstate 57 between mile markers 230 and 248. Interstate 72 between mile markers 171 and 182. Interstate 74 between mile markers 166 and 192. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4004 8849 4022 8853 4031 8808 4005 8803 TIME...MOT...LOC 0552Z 261DEG 15KT 4014 8842 37
Special weather statement, Aug 17, 12:55 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1255 AM CDT FRI AUG 17 2018
ILZ054-170630-
Moultrie-
1255 AM CDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOULTRIE AND NORTHEASTERN
SHELBY COUNTIES UNTIL 130 AM CDT...
At 1254 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bethany, or 7 miles west of Sullivan, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sullivan, Bethany, Lovington and Kirksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3950 8862 3951 8864 3952 8864 3952 8871
3958 8872 3958 8881 3970 8881 3976 8861
3950 8855
TIME...MOT...LOC 0554Z 261DEG 14KT 3961 8875
37Local storm report, Aug 17, 1:04 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
104 AM CDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM FUNNEL CLOUD 2 E KNOXVILLE 40.91N 90.25W
08/16/2018 KNOX IL TRAINED SPOTTER
BRIEF FUNNELL CLOUD
0438 PM TORNADO 2 SE SMITHFIELD 40.45N 90.27W
08/16/2018 FULTON IL EMERGENCY MNGR
TORNADO TOUCHED DOWN DAMAGING OUTBUILDING AND ROOF AND
SIDING OF HOUSE.
0500 PM FUNNEL CLOUD N LEWISTOWN 40.40N 90.16W
08/16/2018 FULTON IL EMERGENCY MNGR
FUNNEL SIGHTED, REPEATEDLY LOWERING TOWARD GROUND.
0918 PM HAIL 3 SSW ATHENS 39.92N 89.75W
08/16/2018 E1.75 INCH MENARD IL PUBLIC
0933 PM FUNNEL CLOUD 3 NW SPRINGFIELD 39.83N 89.68W
08/16/2018 SANGAMON IL TRAINED SPOTTER
FUNNEL CLOUD LOWERED HALFWAY TO THE GROUND...LASTED FOR
ABOUT 3 MINUTES.
0947 PM HAIL SHERMAN 39.89N 89.61W
08/16/2018 M0.75 INCH SANGAMON IL TRAINED SPOTTER
DIME-SIZED HAIL IN SHERMAN
1040 PM TSTM WND DMG SPRINGFIELD 39.78N 89.64W
08/16/2018 SANGAMON IL LAW ENFORCEMENT
A FEW TREES BLOWN DOWN IN SPRINGFIELD NEAR INTERSECTION
OF LINCOLN AND WASHINGTON STREETS AND NORTH GRANT AND
SHENANDOAH STREETS.
1145 PM FLASH FLOOD EDINBURG 39.66N 89.39W
08/16/2018 CHRISTIAN IL TRAINED SPOTTER
WATER WAS COVERING ROADS IN AND NEAR EDINBUG, MAKING SOME
OF THEM IMPASSABLE.
1152 PM HAIL STONINGTON 39.64N 89.19W
08/16/2018 M0.75 INCH CHRISTIAN IL TRAINED SPOTTER
DIME-SIZED HAIL IN STONININGTON
&&
EJLSpecial weather statement, Aug 17, 1:37 AM CDT, 15 minutes before
Special Weather Statement National Weather Service Lincoln IL 137 AM CDT FRI AUG 17 2018 ILZ045-170715- Champaign- 137 AM CDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAMPAIGN COUNTY UNTIL 215 AM CDT... At 136 AM CDT, Doppler radar was tracking a strong thunderstorm over Champaign, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Urban street flooding is likely in Champaign/Urbana due to heavy rainfall. Locations impacted include... Champaign, Urbana, Savoy, Mahomet, St. Joseph, Sidney, Thomasboro, Bondville, Lake Of The Woods, Willard Airport and Flatville. This includes the following highways... Interstate 57 between mile markers 229 and 245. Interstate 72 between mile markers 179 and 182. Interstate 74 between mile markers 173 and 195. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4002 8835 4020 8839 4028 8800 4003 8797 TIME...MOT...LOC 0636Z 261DEG 14KT 4013 8827 37
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:01 PM CDT | Special Weather Statement | ILX | Schuyler | 29 min |
| Aug 16, 8:26 PM CDT | Special Weather Statement | ILX | Cass | 34 min |
| Aug 16, 8:34 PM CDT | Special Weather Statement | ILX | Menard | 26 min |
| Aug 16, 8:42 PM CDT | Special Weather Statement | ILX | Menard | 33 min |
| Aug 16, 9:10 PM CDT | Severe Thunderstorm Warning | ILX | Menard, Sangamon | 50 min |
| Aug 16, 9:36 PM CDT | Special Weather Statement | ILX | Cass | 39 min |
| Aug 16, 9:51 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard | 39 min |
| Aug 16, 9:57 PM CDT | Special Weather Statement | ILX | Sangamon | 33 min |
| Aug 16, 10:25 PM CDT | Severe Thunderstorm Warning | ILX | Menard, Sangamon | 50 min |
| Aug 16, 11:01 PM CDT | Special Weather Statement | ILX | McLean, Woodford | 44 min |
| Aug 16, 11:09 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon | 51 min |
| Aug 16, 11:45 PM CDT | Areal Flood Advisory | ILX | Sangamon | 3 hr |
| Aug 17, 12:10 AM CDT | Flash Flood Warning | ILX | Christian, Morgan, Sangamon | 77 min |
| Aug 17, 12:52 AM CDT | Special Weather Statement | ILX | Champaign | 23 min |
| Aug 17, 12:55 AM CDT | Special Weather Statement | ILX | Moultrie | 35 min |
| Aug 17, 1:37 AM CDT | Special Weather Statement | ILX | Champaign | 38 min |
| Aug 17, 2:02 AM CDT | Special Weather Statement | ILX | Clark | 43 min |
| Aug 17, 12:30 PM CDT | Special Weather Statement | ILX | Cass, Champaign, Christian, DeWitt, Douglas, Fulton and 19 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.